North Dakota, 2010

Hail in North Dakota, July 2, 2010

July 2, 2010 · NWS BIS · 1 event in 1 county or zone

An isolated and short-lived severe thunderstorm resulted in one report of large hail over Adams County in southwest North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated and short-lived severe thunderstorm resulted in one report of large hail over Adams County in southwest North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 2, 1:50 PM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 2, 1:50 PM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT FRI JUL 2 2010

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...

MAIN FORECAST CONCERNS/HIGHLIGHTS THROUGH THE SHORT TERM PERIOD DEAL
PRIMARILY WITH PRECIPITATION CHANCES AND THE ASSOCIATED POTENTIAL
FOR SEVERE CONVECTION ACROSS WESTERN AND CENTRAL ND. MODEL MASS
FIELDS ARE IN FAIR AGREEMENT WITH THE OVERALL SYNOPTIC PATTERN...BUT
DIFFER IN THE TIMING/PLACEMENT OF ANY SPECIFIC AREAS OF CONVECTIVE
POTENTIAL. HAVE TRENDED TOWARD THE 12 UTC NAM/GFS FOR FORECAST
DETAILS.

RECENT WATER VAPOR SATELLITE IMAGERY AND OBJECTIVE UPPER AIR
ANALYSIS REVEALS A VIGOROUS MID-LEVEL SHORTWAVE TROUGH TRANSLATING
EASTWARD THROUGH THE PACIFIC NORTHWEST IN THE WAKE OF LARGE SCALE
RIDGING ENCOMPASSING MUCH OF THE CENTRAL/EASTERN CONUS. AT THE
SURFACE...A PRONOUNCED DRYLINE WAS MIXING EASTWARD ACROSS
SOUTHEASTERN MT AHEAD OF A STRONG COLD FRONT NOW ENTERING CENTRAL
MT.

THE MAIN CONCERN IN THE NEAR TERM WILL CONTINUE TO BE THE ONGOING
DANGEROUS HEAT CONDITIONS CURRENTLY AFFECTING MUCH OF SOUTH CENTRAL
ND. MOSTLY SUNNY SKIES HAVE DEVELOPED ACROSS MUCH OF WESTERN AND
CENTRAL ND IN THE WAKE OF A BROKEN/OVERCAST ALTOCUMULUS DECK EARLIER
IN THE DAY. THIS HAS ALLOWED TEMPERATURES TO WARM INTO THE LOW TO
MID 90S IN THE PRESENCE OF MID/UPPER 60S SURFACE DEWPOINTS. GIVEN
H85 TEMPERATURES RANGING FROM 26C TO 28C WITH 1000-500 HPA
THICKNESSES AROUND 584 DM...EXPECT CONTINUED SOLAR INSOLATION TO
RESULT IN DAYTIME HIGHS RANGING FROM 95 TO 100 DEGREES ACROSS SOUTH
CENTRAL ND...WITH HIGH HUMIDITIES ALLOWING HEAT INDEX VALUES TO
APPROACH 105 DEGREES BETWEEN 21 AND 00 UTC. OUR CURRENT HEAT
ADVISORY IS SET TO EXPIRE AT 00 UTC...BUT OPPRESSIVE/HAZARDOUS HEAT
CONDITIONS WILL LIKELY PERSIST WELL INTO THE EVENING. WE CONSIDERED
EXTENDING THE CURRENT HEAT ADVISORY THROUGH 03 UTC THIS
EVENING...BUT GIVEN THE SLOW RISE IN TEMPERATURES ACROSS SOUTH
CENTRAL ND...WILL LEAVE THAT DECISION UP TO THE EVENING CREW.

THE ATTENTION THEN SHIFTS TO THE ANTICIPATED CONVECTIVE POTENTIAL
ACROSS WESTERN AND CENTRAL ND LATER THIS EVENING. LATEST SPC
MESOSCALE ANALYSIS SUGGESTS THE AIR MASS ACROSS MUCH OF THE STATE
HAS BECOME MODERATELY TO STRONGLY UNSTABLE WITH MLCAPES OF 2000 TO
3000 J/KG BENEATH VERY STEEP MID LEVEL LAPSE RATES IN EXCESS OF 8
DEG C/KM. THIS POTENTIALLY VOLATILE THERMODYNAMIC ENVIRONMENT
APPEARS TO BE VERY STRONGLY CAPPED AMIDST H7 TEMPERATURES IN EXCESS
OF 14C. 18 UTC SPECIAL SOUNDING FROM GGW SUPPORTS THIS THINKING GIVEN
SUBSTANTIAL LOW LEVEL INHIBITION WITH SBCIN OF 300 TO 400 J/KG.
GIVEN THE STRONG CAP IN PLACE...CONVECTIVE INITIATION REMAINS
UNCERTAIN. THE CURRENT THINKING IS FOR CONVECTION TO FIRST INITIATE
OVER THE HIGHER TERRAIN OF SOUTHEASTERN MT AND NORTHEASTERN WY IN
RESPONSE TO OROGRAPHIC LIFTING...AND THEN EXPAND NORTHEASTWARD
ACROSS ND THIS EVENING AS DYNAMIC SUPPORT ASSOCIATED WITH
MULTIPLE MID/UPPER LEVEL DISTURBANCES OVERSPREADS LOW LEVEL
CONVERGENCE ALONG THE COLD FRONT AND/OR DRYLINE. ONCE INITIATION
OCCURS...MARGINAL DEEP LAYER VERTICAL SHEAR ON THE ORDER OF 30 TO
40 KTS WILL COMBINE WITH AVAILABLE MOISTURE/INSTABILITY TO SUPPORT
RELATIVELY HIGH-BASED SUPERCELLS CAPABLE OF PRODUCING AT LEAST
LARGE HAIL AND DAMAGING WINDS. THE SEVERE THREAT WILL LIKELY
CONTINUE INTO THE OVERNIGHT ACROSS WESTERN/CENTRAL ND IN THE FORM
OF A LARGER SCALE MCS ON THE NOSE OF A BROAD NOCTURNAL LOW LEVEL
JET...MUCH LIKE PREVIOUS NIGHTS. MUCH OF WESTERN AND NORTHERN ND
REMAINS UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM SPC
THROUGH THE EVENING/OVERNIGHT WITH A LOW-PROBABILITY THREAT FOR
ALL HAZARDS.

THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL LIKELY PERSIST ACROSS
OUR EASTERN ZONES ON SATURDAY AFTERNOON AS A STRONG COLD FRONT
SHIFTS EASTWARD ACROSS THE STATE. AGAIN...STRONG INSTABILITY AND
FAVORABLE SHEAR COULD CONTRIBUTE TO A FEW SEVERE STORMS. THE STORM
PREDICTION CENTER HAS PLACED THE EASTERN THIRD OF ND UNDER A
CATEGORICAL SLIGHT RISK FOR SEVERE STORMS...WITH A HATCHED
PROBABILISTIC AREA FOR SIGNIFICANT SEVERE. BEYOND SATURDAY...LOW-
END CHANCES FOR SHOWERS AND THUNDERSTORMS WILL EXIST ACROSS
PORTIONS OF WESTERN AND CENTRAL ND AS MULTIPLE WEAK MID/UPPER
LEVEL IMPULSES TRAVERSE THE LARGER SCALE FLOW PATTERN...WITH THE
BEST CHANCE OCCURRING ON MONDAY WITH THE PASSAGE OF A WEAK SURFACE
TROUGH. EXPECT TEMPERATURES TO TREND COOLER THROUGH THE WEEKEND
BENEATH THE UPPER TROUGH.

.LONG TERM...TUESDAY THROUGH FRIDAY NIGHT...

MODELS IN FAIR AGREEMENT TUESDAY AND WEDNESDAY...KEEPING A BROAD
UPPER LEVEL TROUGH OVER CENTRAL CANADA AND NORTH CENTRAL US. THUS
WILL KEEP A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS WITH THIS
CYCLONIC FLOW ALOFT. THE MODELS MOVE THE MAIN UPPER LOW TOWARDS
HUDSON BAY WITH NORTHWESTERLY FLOW ALOFT OVER NORTH DAKOTA. THE
TIMING OF POSSIBLE SHORTWAVES IN THIS NORTHWESTERLY FLOW...AS WELL
AS MODEL DIFFERENCES IN THE STRENGTH OF THE WESTERLIES OF THE UPPER
LEVEL FLOW...WILL KEEP CONFIDENCE LOW REGARDING PRECIPITATION
CHANCES FOR THURSDAY AND FRIDAY. THEREFORE WILL KEEP THE LATTER HALF
OF THE LONG TERM FORECAST DRY. MAX TEMPERATURES MAINLY IN THE 70S TO
LOWER 80S WITH MINS IN THE 50S.

&&

.AVIATION...

VFR CONDITIONS ACROSS THE STATE THIS AFTERNOON WITH SOME MID LEVEL
CLOUDINESS ACROSS CENTRAL NORTH DAKOTA. A DEVELOPING SURFACE LOW
SITS IN SOUTHEASTERN MONTANA WITH A STRONG COLD FRONT MOVING
EASTWARD THROUGH CENTRAL MONTANA. WINDS OF 10 TO 20 KNOTS AREA WIDE
WITH GUSTS AS HIGH AS 30 KNOTS AT KBIS AND KJMS. SCATTERED
THUNDERSTORMS ARE A POSSIBILITY THIS EVENING AT KISN...KMOT...AND
KDIK. COLD FRONT MOVES THROUGH KISN AND KDIK BY 04Z AND TO KMOT AND
KBIS BY 12 UTC WITH A WIND SHIFT FROM SOUTHWEST TO NORTHWEST.
WIDESPREAD THUNDERSTORM ACTIVITY WILL LIKELY BE ALONG AND BEHIND
THIS STRONG SURFACE COLD FRONT. LATER TAF ISSUANCES WILL LIKELY
CONTAIN MENTION OF THUNDERSTORMS FOR MUCH OF NORTH DAKOTA TAF SITES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NDZ018>020-033>035-041-042-044>046.

&&

SHORT TERM...HAMMER/SAVADEL
LONG TERM...VINING
AVIATION...COUSINS
Hazardous weather outlook, Jul 2, 3:17 AM MST, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
517 AM CDT FRI JUL 2 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
517 AM CDT FRI JUL 2 2010 /417 AM MDT FRI JUL 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WARM AND HUMID CONDITIONS CAN BE EXPECTED TODAY. HEAT INDICES WILL
APPROACH AND PERHAPS EXCEED 105 DEGREES OVER PORTIONS OF THE
SOUTHWEST AND THE SOUTH CENTRAL THIS AFTERNOON AND EARLY EVENING.

CHANCES FOR THUNDERSTORMS...SOME STRONG TO SEVERE...ARE FORECAST
THROUGH TONIGHT OVER ALL OF WEST AND CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE BEST CHANCES FOR STRONG TO SEVERE THUNDERSTORMS SATURDAY INTO
SATURDAY EVENING WILL BE CONFINED TO PORTIONS OF CENTRAL NORTH
DAKOTA.

PERIODS OF THUNDERSTORMS ARE ALSO FORECAST MONDAY INTO WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO SATURDAY EVENING.

NH

The radar

The Bismarck radar (KBIS), 136 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Adams

When
July 2, 5:23 PM MST to 5:38 PM MST
Where
Adams County, 17.71 mi NNE of Haynes
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.210, -102.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244952.